Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 36, NWS Topeka, KS

June 21, 2019Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 21, 2019, 8:27 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 8:27 PM CDT (01:27 UTC)
Expired
Jun 21, 2019, 9:00 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 7:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3112 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
41.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WFUS53 KTOP 220127
TORTOP
KSC117-131-220200-
/O.NEW.KTOP.TO.W.0036.190622T0127Z-190622T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
827 PM CDT Fri Jun 21 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southwestern Nemaha County in northeastern Kansas...
  Southeastern Marshall County in northeastern Kansas...

* Until 900 PM CDT.
    
* At 827 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lillis, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Centralia around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3961 9636 3969 9637 3974 9612 3962 9614
TIME...MOT...LOC 0127Z 253DEG 14KT 3966 9631 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Skow
2 follow-up statements
382 
WWUS53 KTOP 220137
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
837 PM CDT Fri Jun 21 2019

KSC117-131-220200-
/O.CON.KTOP.TO.W.0036.000000T0000Z-190622T0200Z/
Nemaha-Marshall-
837 PM CDT Fri Jun 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...
    
At 837 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vermillion, moving east at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Centralia around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3961 9636 3969 9637 3974 9612 3962 9614
TIME...MOT...LOC 0137Z 253DEG 14KT 3967 9626 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Skow
646 
WWUS53 KTOP 220156
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
856 PM CDT Fri Jun 21 2019

KSC117-131-220205-
/O.EXP.KTOP.TO.W.0036.000000T0000Z-190622T0200Z/
Nemaha-Marshall-
856 PM CDT Fri Jun 21 2019

...THE TORNADO WARNING FOR SOUTHWESTERN NEMAHA AND SOUTHEASTERN
MARSHALL COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas.

LAT...LON 3961 9636 3969 9637 3974 9612 3962 9614
TIME...MOT...LOC 0155Z 253DEG 14KT 3969 9618 

$$

Skow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 21, 7:08 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 21, 7:08 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
708 PM CDT Fri Jun 21 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 357 PM CDT Fri Jun 21 2019

As of mid-afternoon, surface obs showed an area of low pressure in
south-central KS with a dryline extending southward into extreme
western OK and the TX panhandle. An associated inverted trough axis
stretched north of the low into north-central KS. Water vapor
imagery continued to show a low and associated amplified
mid/upper trough over the western CONUS, placing the central
Plains under southwest flow aloft. A weak wave embedded in the
upper flow was evident over CO. Active weather with several
opportunities for thunderstorms and heavy rain will continue
while the current pattern persists.

Following the two rounds of convection that occurred last
night and this morning, the remainder of the afternoon and evening
are expected to remain dry for most of the area. BUFKIT forecast
soundings showed a strong elevated mixed layer in place with warm
temperatures around 700 mb. Soundings continue to show warm air
aloft keeping the region capped through much of the night. Without
any strong evidence of a forcing mechanism for much of the area
overnight, thinking chances for storm development will stay fairly
low. The best chance for thunderstorms tonight looks to be in far
northeastern KS as a low level jet increases and interacts with a
warm front currently located across northern MO. Models are not in
good agreement with placement of rain tonight so confidence is not
overly high in any one solution. Have maintained a slight chance
POPS for our northern counties to account for the jet interacting
with current boundaries. Otherwise, expecting much of the area to
remain dry until Saturday afternoon when chances increase.

.LONG TERM...(Saturday night through Friday)
Issued at 357 PM CDT Fri Jun 21 2019

Sometimes as an event draws closer, confidence in its evolution can
drop a bit.  This is one of those times.  Still appears active wx on
tap for the weekend as seasonably strong short-wave trough crosses
Rockies and into Plains.  Important mesoscale features are not
particularly clear at this point and are a critical key to where
most impactful weather will occur late Saturday. Convection-allowing
models' solutions are significantly divergent, offering little
confidence in what the radar will look like Saturday evening.

Forecast is based on the idea that boundary layer will have plenty
of time to destabilize on Saturday and that no leftover mesoscale
boundaries will impede convergent flow into synoptic-scale boundary.
Ahead of this boundary, which looks like it may extend from roughly
Seneca to Council Grove by late afternoon Saturday, airmass will be
very unstable with SREF plumes showing 6000 J/kg mean MLCAPE.  MLCIN
values erode to near 0 J/kg by 22Z or so, thus it appears convection
along/east of boundary will be widespread.  There may be a narrow
window where bulk shear values support supercellular activity when
storms initiate, but for the most part, it looks like storms will
quickly become outflow dominant.

Storms should be efficient rain-producers with precipitable water
values approaching 2".  All that said, model QPFs are generally
lower than would otherwise expect.  WRF-ARW and NSSL WRF leave areas
almost completely dry that might otherwise consider a flood watch.
Not sure if the fly in the ointment is perhaps an effective boundary
that sets up further south or something else, but seems best at this
point to hold off on watch for now.

As unclear as late Saturday may be, Sunday may be more so.  Mid-
level temps and heights fall as short-wave energy approaches, but
very uncertain what degree of instability will be available.  GFS
and NAM seem to suggest that some degree of airmass recovery may
occur, so have stayed close to model blend output for PoPs.

Monday should be quiet as short-wave trough departs to the
northeast.  Mid-level temps and height rise toward mid-week,
although not to the point of completely capping off any potential
convection.  Chances look low, though, for any organized activity.

Saturday's heat indices still appear as though they will be below
advisory criteria.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 653 PM CDT Fri Jun 21 2019

For the 00Z TAFS, monitoring for the possibility of storms during
the overnight hours near terminals, especially from around
midnight until the pre-dawn hours of Saturday. Confidence is not
overly high as to where exactly storms will occur, so have gone
with VCTS in TAFS. LLWS is also likely to occur at the Topeka
terminals as a LLJ increases overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Manion
AVIATION...Teefey
Hazardous weather outlook, Jun 21, 7:05 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
705 PM CDT Fri Jun 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-230015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
705 PM CDT Fri Jun 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and overnight, mainly
along and near the Nebraska state line. Any storms that do develop
will be capable of producing damaging winds and large hail.
Additionally, an isolated tornado will be possible.

Flooding of the Big Blue River and its tributaries will continue
immediately up stream of Tuttle Creek Lake, until water levels on
the lake come down.

Flooding of the Delaware River upstream of Perry Lake will
continue until water level on the lake come down.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are possible beginning late Saturday afternoon with
the highest chances during the evening. Damaging winds, large
hail, and very heavy rainfall could occur with the storms. An
isolated tornado cannot be ruled out late Saturday afternoon or
early evening.

Another round of strong to severe storms is possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 21, 3:09 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CLIFTON                 39.57N 97.28W
06/21/2019  M1.80 INCH       WASHINGTON         KS   CO-OP OBSERVER

            24-HR TOTAL.

&&

CP
Local storm report, Jun 21, 3:11 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NNE OLSBURG           39.52N 96.56W
06/21/2019  M2.00 INCH       POTTAWATOMIE       KS   CO-OP OBSERVER

            24-HR TOTAL.

&&

CP
Local storm report, Jun 21, 5:26 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
06/21/2019  M1.53 INCH       SHAWNEE            KS   TRAINED SPOTTER

            DELAYED REPORT OF RAINFALL FROM MORNING
            STORMS.

&&

CP
Special weather statement, Jun 21, 6:34 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
634 PM CDT Fri Jun 21 2019

KSZ010>012-220000-
Brown-Nemaha-Marshall-
634 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA...WEST CENTRAL
BROWN AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vermillion, moving northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Seneca, Centralia, Fairview, Vermillion, Oneida,
Baileyville, Lillis and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3959 9629 3975 9641 4000 9584 3984 9572
TIME...MOT...LOC 2333Z 239DEG 40KT 3971 9626

JP
Local storm report, Jun 21, 7:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FUNNEL CLOUD     6 S FRANKFORT           39.62N 96.41W
06/21/2019                   MARSHALL           KS   LAW ENFORCEMENT

&&

ST
Local storm report, Jun 21, 8:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLASH FLOOD      3 NW VERMILLION         39.74N 96.31W
06/21/2019                   MARSHALL           KS   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING IN THE YARD.

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:22 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 21, 7:53 PM CDTFlash Flood WarningTOPMarshall, Nemaha4 hr
Jun 21, 8:04 PM CDTRiver Flood WarningTOPCloud51 hr
Jun 21, 8:22 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 21, 8:55 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie39 min
Jun 21, 9:16 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie44 min
Jun 21, 9:53 PM CDTSpecial Weather StatementTOPJackson37 min
Jun 21, 11:55 PM CDTAreal Flood WarningTOPMarshall, Nemaha6 hr
Jun 22, 4:57 AM CDTSpecial Weather StatementTOPWashington33 min
Jun 22, 12:53 PM CDTRiver Flood WarningTOPRepublic11 hr
Jun 22, 3:38 PM CDTFlash Flood WatchTOPAnderson, Brown, Coffey, Dickinson, Douglas, Franklin and 12 more23 hr
Jun 22, 4:34 PM CDTSpecial Weather StatementTOPShawnee26 min
Jun 22, 4:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 22, 4:52 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa38 min
Jun 22, 5:09 PM CDTRiver Flood WarningTOPMarshall, Washington31 hr
Jun 22, 5:22 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
Jun 22, 5:30 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa45 min
Jun 22, 5:40 PM CDTSpecial Weather StatementTOPPottawatomie35 min
Jun 22, 5:55 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee50 min
Jun 22, 6:07 PM CDTFlash Flood WarningTOPJackson, Nemaha, Pottawatomie4 hr
Jun 22, 6:15 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley45 min
Jun 22, 6:20 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
Jun 22, 6:21 PM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa4 hr
Jun 22, 6:46 PM CDTSpecial Weather StatementTOPPottawatomie29 min
Jun 22, 6:49 PM CDTSevere Thunderstorm WarningTOPJefferson27 min
Jun 22, 6:52 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee53 min
Jun 22, 6:54 PM CDTFlash Flood WarningTOPJefferson4 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.